Alert archive / Pennsylvania / Flash Flood Warnings in 2025

Flash Flood Warning 71, NWS State College, PA

July 16, 2025Potter County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 16, 2025, 7:03 PM EDT for Potter County, Pennsylvania. It was in force for 107 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2025, 7:03 PM EDT (23:03 UTC)
Expired
Jul 16, 2025, 8:50 PM EDT
In force
107 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Potter County, PA

The radar

The State College radar (KCCX), 112 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:10 PM EDTFLASH FLOOD1 Ese Genesee, PAWater over the roadway on Route 244 near Genesee.
Jul 16, 8:20 PM EDTFLASH FLOOD2 Wsw Oswayo, PAHeavy rain caused water to flood the roadway on Route 244 near Oswayo.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WGUS51 KCTP 162303
FFWCTP
PAC105-170100-
/O.NEW.KCTP.FF.W.0071.250716T2303Z-250717T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
703 PM EDT Wed Jul 16 2025

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  Northwestern Potter County in north central Pennsylvania...

* Until 900 PM EDT.

* At 703 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Coudersport, Shinglehouse, Genesee and Oswayo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4186 7821 4189 7821 4200 7821 4200 7803
      4200 7800 4200 7793 4200 7791 4200 7777
      4200 7775 4181 7785 4177 7804

FLASH FLOOD...RADAR INDICATED

$$

Colbert
1 follow-up statement
047 
WGUS71 KCTP 170050
FFSCTP

Flash Flood Statement
National Weather Service State College PA
850 PM EDT Wed Jul 16 2025

PAC105-170100-
/O.CAN.KCTP.FF.W.0071.000000T0000Z-250717T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Potter PA-
850 PM EDT Wed Jul 16 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN POTTER COUNTY...

The heaviest rain has ended. Additional flooding is not expected. 
Please continue to heed remaining road closures. Do not drive around 
barricades or into flooded roadways.

&&

LAT...LON 4186 7821 4189 7821 4200 7821 4200 7803
      4200 7800 4200 7793 4200 7791 4200 7777
      4200 7775 4181 7785 4177 7804

$$

Colbert

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 6:49 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 16, 6:49 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service State College PA
649 PM EDT Wed Jul 16 2025

.SYNOPSIS...
* Elevated risk of excessive rainfall and flash flooding this
  afternoon and evening
* Scattered thunderstorms with locally heavy rain will remain in
  the forecast forecast on Thursday; trending drier on Friday
* Heat risk builds this afternoon and peaks on Thursday; modest
  cool down and less humid end the week

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Issued flood watch for flash flooding in two parts for the
western and eastern portions of CPA until 10PM and midnight.
The latest MPD #708 from WPC highlights the current met watch
and emerging flash flood threat very well:

Summary...Scattered thunderstorms should increase in coverage
through the afternoon atop very sensitive local ground conditions
especially in Pennsylvania.  Flash flooding is likely - especially
later this afternoon and into the early evening.

Discussion...Recent radar/satellite imagery depicts a gradual
increase in convective coverage especially across
northern/northeastern Ohio into southwestern Pennsylvania.  The
cells in southwestern Pennsylvania are only loosely organized and
appear to be tied to 1) increased surface heating/destabilization,
2) ascent from a mid-level shortwave trough currently centered
over eastern OH, and 3) confluence on the northeastern extent of a
25kt 850mb jet along the Ohio River. The loose organization of the
cells has led to minimal convective training/repeating that has
largely held rain rates to less than 1 inch/hr in most areas
despite only modest (~15-20 kt) southwesterly steering flow aloft.
Flash flood potential is relatively isolated in the short term.

Concern exists that with progression through peak heating,
convective coverage will increase while spreading eastward across
the discussion area, leading to cell mergers, modest upscale
growth into clusters, and higher rain rates. Furthermore, the
higher rain rates are likely to materialize across very
sensitive locales especially across [central] Pennsylvania that
have experienced 2+ inches of rain in the past 48 hours. FFG
thresholds are relatively low - less than 1 inch/hr areawide and
near zero in a few spots. These factors suggest an eventual
increase in flash flood potential through the afternoon and
early evening hours (extending through 00Z/8p EDT). Scattered
instances of flash flooding are likely, and significant impacts
may occur where ground conditions are most sensitive.

Convection should gradually decrease in coverage and intensity
into late tonight. Expect another muggy summer night with lows
65-75F.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
*No change to the SPC severe t-storm outlook for Thursday with
 slightly higher potential for sporadic damaging wind gusts in
 the strongest storms

*Heat risk peaks Thursday afternoon across south central and
 southeastern PA with max heat index fcst to reach/exceed 100F
 in parts of the middle to lower Susquehanna Valley - a heat
 advisory may be needed in the next 1-2 forecast cycles

*Slightly cooler and less humid end to the week with dry wx for
 most of CPA

Previous Discussion Issued: 438 AM EDT Wed Jul 16 2025

On Thursday, model guidance is coming into focus that as a
northern stream short-wave (coming through MT this morning)
tracks eastward, a surface wave will develop and track north of
PA, from the Upper Great Lakes across upstate NY and into
northern New England. As this occurs, a surface cool front will
approach the Commonwealth from the NW and could impinge on the
region by late in the day or during the evening. Daytime heating
and some height falls aloft should lead to at least moderately
unstable conditions once again.

As opposed to today, the environmental flow looks stronger on
Thursday (mid-level winds of 30-40 kt) and there also appears to
be some drier air aloft to tap into. As a result, the threat of
severe weather (damaging winds/hail) looks a little better as
compared to today, with the flash flooding risk a bit reduced as
compared to today, given somewhat lower precipitable water
values with the aforementioned drier air aloft, and also faster
cell motions to potentially limit residence time of any heavy
downpours over a given location.

The other potentially high impact weather issue on Thursday is
the heat and humidity for PA's southern valleys, where heat
indices could locally approach or exceed 100 degrees. However,
due to uncertainty with convective timing and coverage (which
could conceivably knock the heat down a bit in some areas),
we'll take a wait and see attitude on any future Heat
Advisories.

On Friday, model guidance has generally trended faster with the
passage of the above mentioned cool front, with indications now
there that the front could be largely south of the Commonwealth
prior to peak heating Friday afternoon. Our southern tier
counties may still be close enough to the boundary for at least
isolated afternoon convection, however, confidence is increasing
that areas near and north of I-80 will see a rain-free day.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Still no real change to the large-scale pattern that has
persisted now for a couple of weeks, featuring an expansive
summertime upper ridge axis from the southwestern Atlantic
across most of the southern U.S., and a more progressive, zonal
northern stream belt of westerlies near the international border
with Canada.

As individual short-wave impulses within the northern stream
flow periodically track north of the Commonwealth, they'll bring
just enough height falls to steer surface frontal complexes
across PA, with convective coverage maximized in the initial
warm advection pattern with these waves, and also just ahead of
approaching cool fronts, focused mainly during peak heating
(afternoon/early evening hours). If individual cool fronts can
push far enough south before stalling and/or washing out, we may
also squeeze out an occasional day with little to no rainfall.

At this early vantage point, it looks like the highest
probability for showers and thunderstorms is from late Saturday
through Sunday, with perhaps Monday as a mostly rain-free day.

Medium-range guidance is also suggesting that the upper ridge
may flex its muscle some by the middle of next week, perhaps
leading to building heat and humidity by then, after a
temporary break from such from late in the weekend into early
next week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Not a lot of change to the 00Z TAF package.

Main changes were to keep adjusting for ongoing showers and
storms. Also to add more detail in for Thursday afternoon.

Bulk of the stronger storms over with, but several more
hours of isolated storms and widespread showers with
moderate to heavy rain. Bulk of this activity should be
over with by Midnight.

Still looking at the potential for low CIGS and fog later
tonight with some light showers from time to time.

More information below.

Late afternoon update.

Timing of the main band of showers and storms not bad, some
adjustments made this afternoon for isolated storms ahead of
the main activity.

Earlier discussion below

For the 18Z TAF package, went with VCSH all areas, as activity
has been forming on the radar screen the last few hours.

Expect more widespread activity later this afternoon, so used
a TEMPO group for thunder.

For the overnight period, went with lower conditions and
showers.

The main upper level wave moves east of the area Thursday
morning, so expect winds to shift more to the west and become
gusty. Still some chc of lower clouds and showers up to 18Z.
Thus used VCSH.

Much of the area could be mainly hot but rain free and VFR by
early afternoon on Thursday.

The cold front will be well behind anything on Thursday,
the front will be more of a feature later Thursday night
into Friday morning.

Outlook...

Fri-Sat...Mainly dry.

Sun...Showers and storms likely.

Mon...Still a chc of a shower or storm.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM EDT this evening for PAZ010>012-
017>019-024>027-033>036-045.
Flood Watch until midnight EDT tonight for PAZ028-041-042-046-
049>053-056>059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Jurewicz/Steinbugl
LONG TERM...Jurewicz/Steinbugl
AVIATION...Martin
Hazardous weather outlook, Jul 16, 12:25 PM EDT, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1225 PM EDT Wed Jul 16 2025

PAZ028-042-046-049>053-171630-
Juniata-Sullivan-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
1225 PM EDT Wed Jul 16 2025

...FLOOD WATCH IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Isolated strong to locally damaging wind gusts are possible this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to locally damaging wind gusts are possible Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ018-019-024>027-033-034-045-171630-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Southern Clinton-
1225 PM EDT Wed Jul 16 2025

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Isolated strong to locally damaging wind gusts are possible this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to locally damaging wind gusts are possible Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ056>059-063>066-171630-
Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
1225 PM EDT Wed Jul 16 2025

...FLOOD WATCH IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Isolated strong to locally damaging wind gusts are possible late this
afternoon and evening.

Heat index values near 100 degrees will increase the risk of heat
related illnesses and impacts including health systems and heat
sensitive industries.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values may exceed 100 degrees and result in heat related
illnesses and impacts to health systems and heat sensitive
industries.

Isolated strong to locally damaging wind gusts are possible Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ035-036-171630-
Fulton-Franklin-
1225 PM EDT Wed Jul 16 2025

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Isolated strong to locally damaging wind gusts are possible late this
afternoon and evening.

Heat index values near 100 degrees will increase the risk of heat
related illnesses and impacts including health systems and heat
sensitive industries.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values may exceed 100 degrees and result in heat related
illnesses and impacts to health systems and heat sensitive
industries.

Isolated strong to locally damaging wind gusts are possible Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ041-171630-
Northern Lycoming-
1225 PM EDT Wed Jul 16 2025

...FLOOD WATCH IN EFFECT FROM 5 PM THIS AFTERNOON TO MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Isolated strong to locally damaging wind gusts are possible late this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010>012-017-171630-
Elk-Cameron-Northern Clinton-Clearfield-
1225 PM EDT Wed Jul 16 2025

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Isolated strong to locally damaging wind gusts are possible this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-037-171630-
Warren-McKean-Potter-Tioga-
1225 PM EDT Wed Jul 16 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to locally damaging wind gusts and heavy rainfall
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Jul 16, 2:53 PM EDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service State College PA
253 PM EDT Wed Jul 16 2025

PAZ033-034-162000-
Somerset-Bedford-
253 PM EDT Wed Jul 16 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOMERSET AND
BEDFORD COUNTIES THROUGH 4PM...

Strong thunderstorms moving across the area will create

* Wind gusts 40 to 50 mph
* Very heavy rainfall with rates up to 1 inch per hour

If outdoors, consider seeking shelter inside a building.

MRS
Special weather statement, Jul 16, 2:58 PM EDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service State College PA
258 PM EDT Wed Jul 16 2025

PAZ018-019-162000-
Northern Centre-Southern Centre-
258 PM EDT Wed Jul 16 2025

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRE COUNTY
THROUGH 4PM...

Strong thunderstorms moving across the area will create

* Wind gusts 40 to 50 mph
* Very heavy rainfall with rates up to 1 inch per hour

If outdoors, consider seeking shelter inside a building.

MRS
Local storm report, Jul 16, 5:48 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
548 PM EDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Flood            2 WNW Waterfall         40.13N 78.09W
07/16/2025                   Fulton             PA   911 Call Center

            Minor flooding along New Granada Hwy in
            Wells Twp.

&&

MRC
Local storm report, Jul 16, 5:49 PM EDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
549 PM EDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Flood            Ferndale                40.30N 78.92W
07/16/2025                   Cambria            PA   911 Call Center

            Water over the roadway on Bridge Street and
            on the roadway at the Laurel Avenue
            underpass in Johnstown.

&&

NPB
Local storm report, Jul 16, 5:55 PM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
555 PM EDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Flood            1 NNE Benson            40.21N 78.93W
07/16/2025                   Somerset           PA   911 Call Center

            Water over the roadway on Seanor Road in
            Hollsopple.

&&

NPB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:03 PM EDTFlood WatchCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 23 more12 hr
Jul 16, 5:36 PM EDTFlash Flood WarningCTPBedford, Blair, Cambria, Somerset2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.